Hail, Hillsdale
- When
- May 1, 12:54 PM EST to 12:55 PM EST
- Where
- Hillsdale County, 0.86 mi NE of Camden
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.760, -84.760
A stationary boundary was located across far southern Lower Michigan during the mid afternoon hours. As instability increased, numerous storms began to develop with many producing hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A stationary boundary was located across far southern Lower Michigan during the mid afternoon hours. As instability increased, numerous storms began to develop with many producing hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 1, 12:35 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 135 PM EDT TUE MAY 1 2007 .AVIATION... SFC COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION TODAY...BRINGING A WIND SHIFT AND THUNDERSTORMS TO THE REGION. THUNDERSTORMS WILL BE LIKELY AT SBN AND FWA THIS AFTERNOON AND HAVE INCLUDED A TEMPO GROUP FOR EXPECTED PASSAGE OF THUNDERSTORMS. CURRENT SFC TRENDS INDICATE A LATER FRONTAL PASSAGE THAN PREVIOUSLY THOUGHT AND LATEST MODEL RUNS SUPPORT THIS IDEA. HENCE HAVE TRENDED FROPA AND THUNDERSTORMS TO THIS. NOT EXPECTING ANY SIGNIFICANT VSBY REDUCTIONS WITH THUNDERSTORMS...JUST MVFR. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE TODAY...WITH DAMAGING WIND AND LARGE HAIL BEING THE MAIN THREATS. EXPECT WINDS TO BE GUSTY AHEAD OF SFC COLD FRONT...SHIFTING TO THE NORTHWEST WITH FROPA. && PREV DISCUSSION... /ISSUED 429 AM EDT TUE MAY 1 2007/ SHORT TERM... TODAY AND TONIGHT... NUMEROUS CHALLENGES TODAY WITH TEMPS...PRECIP CHCS AND RISK FOR SEVERE WEATHER. 2 BOUNDARIES OF CONCERN FIRST THING THIS AM. THERMAL GRADIENT BOUNDARY THAT BROUGHT THE CONVECTION AND ISOL SVR WX TO THE AREA THIS PAST AFTERNOON HAS SHIFTED WELL NORTH WITH MAIN FOCUS FOR SHOWERS AND STORMS ALONG THIS FEATURE. ACTIVITY ATTEMPTED TO DROP SE ALONG 850-300 MB THICKNESS VALUES BUT NEVER QUITE MADE IT. RADAR TRENDS SHOWS ACTIVITY EITHER WEAKENING OR SHIFTING NORTH WITH TIME SO SEE LITTLE OVERALL THREAT WITH THIS. SFC WARM FRONT FROM LOW IN IOWA INTO CNTRL ILLINOIS AND INDIANA. NOTHING GOING ON WITH THIS BOUNDARY AT THIS TIME BUT AS IT SHIFTS NORTH AND MSTR BEGINS TO ARRIVE FROM THE WEST WITH THE LOW...EXPECT A COMBINATION OF THIS BOUNDARY AND AN APPROACHING WAVE TO SPARK OFF SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE NORTHERN EXTENT REMAINS QUESTIONABLE BUT WOULD THINK BASED ON FORECAST TRACK OF THE LOW ACROSS SOUTHERN LOWER MI THAT MUCH OF THE AREA SHOULD SEE AT LEAST A SHOWER OR STORM. NEW SWODY1 HAS MUCH OF THE AREA IN SLGT RISK ALONG THE ADVANCING WARM FRONT. FAVORABLE DYNAMICS...LIFT AND SHEAR ALL LOOK TO BE IN PLACE /REFER TO SWODY1 FOR FURTHER DETAILS/. WHAT MAY BE OF MORE QUESTION WILL BE AMOUNT OF HEATING AND ARRIVAL OF DEEPER MSTR. MODELS GO CRAZY ON RAPIDLY BRINGING LOW-MID 60S DEWPTS ACROSS PARTS OF THE AREA. WAS SKEPTICAL AT FIRST BUT UPON ANALYSIS INTO SE IOA AND WEST ILLINOIS UPR 50 TO LOW 60 DEWPTS ALREADY ARRIVING SO WOULD SEEM REASONABLE FOR THESE TO ARRIVE LATER THIS AM INTO AFTERNOON. THIS WOULD SPELL OUT A DECENT SHOT FOR AT LEAST ISOL TO MAYBE SCT SVR STORMS WITH DAMAGING WINDS/LARGE HAIL THE MAIN RISK. ANY STORMS THAT CROSS THE WARM FRONT OR ENCOUNTERED BACKING WINDS MAY POSE A TORNADO THREAT AS WELL. WILL HOLD OFF ON MENTION IN ZONES AND CONTINUE TO HIT IN HWO. LARGE TEMP GRADIENT MAY BE SEEN TODAY FROM NORTH TO SOUTH WITH READINGS NORTH OF THE FRONT INTO THE UPR 60S TO LOW 70S AND SOUTH INTO THE 80S. HAVE BUMPED UP TEMPS ACROSS THE BOARD BASED ON LACK OF PRECIP AND ONLY HIGH CLOUDS AND GOOD SHOT OF WARMING THROUGH AT LEAST MID AM BEFORE CONVECTION STARTS TO FIRE. LOW DEPARTS THE AREA BY TONIGHT LEAVING BEHIND SOME EARLY EVE SHOWERS AND THEN CLEARING SKIES. LONG TERM... WEDNESDAY THROUGH MONDAY. AFOREMENTIONED COLD FRONT WILL SETTLE ALONG AND JUST SOUTH OF THE OHIO RIVER WEDNESDAY THROUGH THURSDAY. AT THE SAME TIME...SFC HIGH PRESSURE WILL WEDGE INTO OUR REGION FROM THE NORTHWEST. TEMPERATURES WILL COOL DOWN DURING THIS PERIOD AS N TO E FLOW AT THE SFC IS EXPECTED...AND 850 MB TEMPS COOL DOWN AS WELL. THE BIGGEST CHALLENGE WILL BE FCSTING SKY CONDITION. ALL SHORT RANGE MODELS SHOW AN INCREASE IN RH AT THE 300 MB LVL ACRS THE REGION WEDNESDAY AFTN INTO THURSDAY. BELIEVE RH WILL BE HIGH ENOUGH...ALONG WITH AN UPR LVL DEFORMATION AXIS...TO PRODUCE PARTLY CLOUDY CONDITIONS OVER MOST OF THE AREA. THUS...HAVE GONE PARTLY CLOUDY WEDNESDAY NIGHT INTO THURSDAY EVENING. FOR THE PERIOD FRIDAY THROUGH MONDAY...LONG RANGE MODELS ARE ADVERTISING A HIGHLY AMPLIFIED UPR LVL PATTERN AS A MID LVL RIDGE BUILDS OVER THE GREAT LAKES REGION...WHILE A SIGNIFICANT MID LVL TROF DIGS INTO THE WRN UNITED STATES. THE RESULT WILL BE MOSTLY SUNNY DAYS AND MOSTLY CLEAR NIGHTS THROUGH THE WEEKEND WITH A GRADUAL WARMING TREND. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...FISHER LONG TERM....HICKMAN AVIATION...CHAMBERLAIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 439 AM EDT TUE MAY 1 2007 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-020845- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 439 AM EDT TUE MAY 1 2007 /339 AM CDT TUE MAY 1 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA INTO THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT ALONG THE NORTHWARD MOVING WARM FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-020845- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 439 AM EDT TUE MAY 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH LATE AFTERNOON. AN ISOLATED SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 17:55 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26421, 26422, 26424, 26426, 26427, 26428, 26429, 26430.